My doc did a PSA because I turned 50. My PSA was 375, Gleason of 8 with involvement of my lymph nodes but not bone yet. I had and still don't have any symptoms. Started hormone therapy Sept 2 with Lupron/Casodex no side effects yet.
I hope to get into a clinical trial ( Gossypol ) at the University of Wisconsin November 13.
Later: After 6 weeks of ADT PSA dropped from 522 to 86 Just started a trial at the University of Wisconsin for Gossypol. I have asked the doctor two times about removing my prostate and lymph nodes and continuing ADT but he does not seem to think it would make any difference but I read many articles about cancer de-bulking that seems effective.
Well things seem to be going good.
PSA has dropped to 17. My last CT scan showed that my lymph nodes have shrunk by almost 50%. Originally my first bone scan was negative mostly degenerative disease but now I have some bone metastases in my spine and pelvis but they have not gotten any worse and no new ones.
I have hot flashes but they don't seem as bad as some fellas here have. The winter has been cold here maybe that has helped. I have noticed weight gain and some fatigue need to get back to the YMCA and get some exercise.
On the very rare occasion that I have any sexual desire I have noticed that I have no ejaculate. Talked to the Doc today about that he didn't really have a good answer. I still have to get up at night to urinate and my flow is low and I can't speed it up by bearing down hopefully that gets no worse. My attitude remains good don't seem to have the depression problems many people talk about.
I will be back to the Univ of Wisconsin next month hoping my PSA will be in single digits.
Everyone keep fighting.
Went to the Univ of Wisc today for my monthly check-up and pick up of this month's trial drug.
My PSA has seemed to stopped dropping, last month was 17 this month 16.9. I was hoping this would not happen this soon as I have only been on ADT 5 months.
Unfortunately my liver enzymes (AST, ALT) have risen to (ALT 254, AST 85)with the upper end of normal for AST at 50 and ALT at 65. The doc suggests I stop Casodex and the vitamins I have been taking. I was taking Lycopene, Vit E, Vit D3, Selenium. We will see what this does for my liver. I will continue with Lupron.
I just came back from my monthly visit to the Univ of Wisc to pick up my next month's supply of trial drug and get my labs done.
Some good news and some not so good, my liver function tests are going down since I stopped the Casodex last month but my PSA which has stopped dropping has increased from 16.9 last month to 21.1 this month.
I had a very bad bout of inflammatory arthritis for about 3 weeks in February severe pain in shoulders then wrists/hands finally feet and knees. I have never had any problems like this before and hope I never do again. Thank God it has gotten much better. Docs had no idea what caused it which is not too comforting.
I am getting concerned that my PSA has not dropped to a very low nadir, since I have read that a low PSA nadir bodes well for a better outcome. Oh well I can only do what I can do so I guess it is wait till next month to see what happens.
Thanks to everyone on this site it has been very helpful.
Later: My slide down the spiral staircase continues, my PSA has risen to 28.8 from 21.1 last month, the lowest it got was 16.9.
My liver function tests are coming back to normal after stopping the Casodex. My enlarged lymph nodes continue to decrease in size but now I have developed another spot on the bone scan, my right femur between the head and neck shows some uptake now but the other mets are unchanged. The Doctor suggested we go 1 more month before we change treatment, he suggested a couple of different clinical trials but I have not been overly impressed with the trial I am on now so I am hesitant to try another one.
I get the impression from the Doctor and staff that they are more concerned with collecting data for the trial than treating me.
Had my visit to the doctor yesterday - my PSA continues to increase it is up to 60.1 from 28.8 last month, not so good. I am starting to have some discomfort in my hips and upper femur not really pain but something is happening. I had been on a clinical trial using Gossypol along with Lupron. I have stopped the Gossypol now and may start a new phase I trial using a steroid sulfatase inhibitor, it has been used previously in breast cancer.
I had made my mind up not to do another trial and go on Ketoconazole but the doctor convinced me that if I did that it may exclude me from any Abiraterone trials so we will see if I can get into this new trial next month.
I have not updated in a while, it seems mostly because there was not much new information. We stopped the trial I was on (Gossypol) in March. My PSA is doubling in less than a month now it is currently 131. I just started a phase 1 trial of a steroid sulfatase inhibitor (BN83495) this week. The drug is suppose to stop the conversion of precursor hormones into testosterone. I have to visit the hospital once a day for the next 3 weeks so I will update when I have more information.
I have just finished my first month on the new trial drug I am on (BN83495) a steriod sulfatase inhibitor.
While my PSA has increased to 218 from 133 last month the rate of increase has slowed. My ALK PHOS (alkaline phosphatase) has increased to 341 but its rate of increase has also slowed.
I was very concerned about the rise in both tests but the Doc explained to me that as long as the rate has slowed we should stay the course for awhile longer.
I luckily am still pretty much symptom free my hips and lower back give me some discomfort but not bad enough to have to take anything for it, the only time I have been taking pain meds is if I will be working in the yard/garden, kinda of to soften the blow. I have a lack of stamina when I am working in the yard so I have been taking breaks and going slower, an upside is my wife has mowed the grass for the first time in 28 years.
Everyone keep up the fight and be well.
I stopped the clinical trial I was on the end of July due to increased PSA (218 to 322) and ALP(alkaline phosphatase) along with radiographic progression, new bone mets and the old spots were increased and lymph nodes were larger.
I started chemo, Taxotere and Atrasentan/placebo on August 11 had a nice drop in ALP 611 down to 341 but PSA increased again 322 to 422. The side effects of the first dose have not been to bad some pretty severe joint pain in my knees,ankles and feet and a little nausea the first week only. My hair started to come out after two weeks, I probably have lost about 50% but I had a lot to start with.
Received my 2nd dose today August 31.
Later: Finished my third chemo treatment on Monday, it has been going much better than I thought it would. I have very little nausea if any, some joint pain for a couple days after in my knees, ankles and feet. The biggest thing is fatigue, especially if I have a tough day at work. I had my first drop in PSA since Feb, it was only 12% [down to 387] but it is a drop.
I was taken off the Taxotere and Atrasentan/placebo trial this month because of progression on both bone and CT scans. My bone scan looked worse than the CT, that probably explains the increased pain I have been having.
My PSA has held fairly constant between 420 and 340, ALKPHOS has dropped from 615 to 379 but the doctor doesn't seem to care much about that test. I started Mitoxantrone last week and they added Zometa (which I had been asking about for months).
I still feel pretty good my energy level is low especially if I exert myself. I have been taking Naproxen Sodium and Oxycodone for the pain but the constipation from the Oxycodone is pretty bad for me even with stool softeners, prunes and prune juice.
Sadly, Tim passed away tragically young at the age of 52 of Plover on Wednesday October 6, 2010 at St. Michaels Hospital his courageous battle over.